The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Worse so far with Topomax whilst on Ami ... normal?

Having many of my symptoms reduced with amitriptyline, I have been taking topomax for the last 4 weeks - now up to 50mg but due to increase to 75mg and then 100mg while staying on 20mg ami per day.

So far I am finding that the topomax seems to be reversing the effect good work done of the ami plus some other side effects. Aches and pains, increased anxiety, vision not as clear, tinnitus worse, headache different to normal.

My question to others that have taken topomax is this usual at the start? Do things improve?

Very common I would say. Almost to be guaranteed. You need to follow the Go Low n Slow Procedure. Halve the dose increase and double the waiting time between increases maybe. Best of all wait between until symptoms settle.

I doubt the combo is the cause. Nearly all MAVers are sensitive/hypersensitive to medication and these migraine type sensitive brains resent change. All these preventatives are powerful drugs and interfere with brain chemistry. Increased symptoms/side effects are pretty much to be expected. Use the site Search facility for further instances. You will even find somebody who increased low n slow, as is recommended to minimise such increased symptoms, by 6 grains at a time!!

Thank you so much for the reassurance. I am due to speak to my GP today so will suggest I stay on my current dose for the time being. Will certainly look for more details within the site. I was doing pretty good on amitriptyline alone, but am trying to get of my weird vibrating vision that none of the medical pro’s seem to have an answer for.

Fancy posting a more detailed description? ‘Weird vibrating vision’? People describe n maybe also feel same symptom differently. Are you talking ‘vertigo’ or some extreme ‘shimmering’. Like a heat haze or what? Either way Amitriptyline is usually a pretty good option for the visual stuff. Personally I wouldn’t increase the Topamax any more until sure effects settle.

Yes of course. I posted my original symptoms here Hello From Newbie with multiple symptoms. I don’t get vertigo but when I am not moving, or look at a still object, it can appear to be shimmering or viibrating. It is like worse on straight edges where there are areas of high and low contrast. It looks a bit like a plucked guitar string effect.
I got up to 50mg Amitriptyline and things were pretty good. I would say 90% better apart form the odd noticeable visual effect. I decided to give the next medication a go - Propranolol. I got headaches straight away and couldn’t get rid of them until I stopped it. Hence why I started Topomax next. I’ve spoken to my GP now and the advice is to stop Topomax and stick with just the Ami until I have my next neurology appointment. I think this makes sense but I am not too hopeful with the local NHS Neurologists. If I can get back to the 90% fixed I will take that at the moment.

1 Like

Sorry to ask you to repeat it. I seemed to have missed your arrival here so hadn’t seen it. Strange. Have you searched -both here and on the jnternet- for ‘osillopsia’ and ‘visual snow,’? I notice you did refer to the latter previously. I am not sure which but I guess it’s one of other of those two. And no the British NHS neuros don’t seem to have a MAV inclined clue and btw the private one ain’t much better. I will get back to you. I am sure I put up some stuff about Visual Snow, with a link to a newspaper article by Peter Goadsby who’s NHS and works out of London. He’s about a well expert on Visual Snow it seems.